Conditions associated with reduced nerve and endothelium function (eg, aging, hypertension, smoking, hypercholesterolemia, and diabetes) alter the balance between contraction and relaxation factors (see Pathophysiology). These conditions cause circulatory and structural changes in penile tissues, resulting in arterial insufficiency and defective smooth muscle relaxation. In some patients, sexual dysfunction may be the presenting symptom of these disorders.
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.